South Dakota, 2019Flooding in South Dakota, September 11 to 16, 2019
September 11 to 16, 2019 · NWS FSD · 24 events in 23 counties and zones
A frontal zone remained locked in place under southwest flow aloft as a series of mid-level waves moved across the region over a three day period. 52 inches).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22 million
- Crop damage
- $2.4 million
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal zone remained locked in place under southwest flow aloft as a series of mid-level waves moved across the region over a three day period. Widespread heavy rainfall resulted and amounts reached two-day records for several locations including Platte (6.29 inches), White Lake (6.28 inches), Bridgewater (8.05 inches), Montrose (5.63 inches), Alexandria (8.30 inches), Madison (7.63 inches), Howard (7.05 inches), 2 miles south of Winfred (7.01 inches), and 2 miles north of Chester (8.52 inches). Flooding, both river and areal, tallied nearly $17 million dollars in damages across southeast South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 10, 5:09 PM CST, 10 hours 21 minutes earlier.
Area forecast discussion, Sep 10, 5:09 PM CST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
609 PM CDT Tue Sep 10 2019
.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019
There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.
The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.
Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.
Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019
The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.
Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.
Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.
Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019
Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for SDZ053>056-058>062-064>067.
MN...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for MNZ080-089-097-098.
IA...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for IAZ001.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Sep 10, 4:48 AM CST, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 AM CDT Tue Sep 10 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
548 AM CDT Tue Sep 10 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop this evening in south central
South Dakota. Initial storms will be capable of hail to the size of
golf balls or a bit larger, winds to 70 mph and isolated tornadoes.
The storms will congeal into bowing segments during the evening
capable of wind gusts to 80 mph, hail of half dollar size and even
an isolated tornadoes moving across southeast South Dakota and into
adjacent sections of northwest Iowa and southwest Minnesota toward
midnight. A few severe storms may also precede the advancing larger
linear storms during the evening hours in northwest Iowa and
southwest Minnesota.
In addition to the severe weather threat, locally heavy rainfall is
possible, as much as 2 to 4 inches in some locations overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another round of thunderstorms is likely from later Wednesday
afternoon through Wednesday night. Severe storms will be possible,
capable of large hail, damaging wind and tornadoes. Locally heavy
rainfall will again be possible, especially north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 6 pm and 2 am.
In the hours before
Local storm report, Sep 10, 10:33 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST 4 N TEA 43.51N 96.84W
09/10/2019 E70 MPH MINNEHAHA SD TRAINED SPOTTER
&&Local storm report, Sep 10, 10:46 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/10/2019 MINNEHAHA SD TRAINED SPOTTER
STREET FLOODING NEAR MINNESOTA AND 33RD
STREET.
&&Local storm report, Sep 10, 10:50 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN 5 NE SALEM 43.78N 97.32W
09/10/2019 M3.25 INCH MCCOOK SD CO-OP OBSERVER
&&Local storm report, Sep 10, 10:59 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 2 W SIOUX FALLS 43.54N 96.77W
09/10/2019 MINNEHAHA SD EMERGENCY MNGR
STRUCTURAL COLLAPSE WITH PEOPLE TRAPPED
INSIDE.
&&Local storm report, Sep 10, 11:09 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1209 AM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TORNADO 4 NW HARRISBURG 43.48N 96.74W
09/10/2019 LINCOLN SD NWS EMPLOYEE
CONFIRMED TORNADO SOUTH SIDE OF SIOUX FALLS.
&&Local storm report, Sep 10, 11:23 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD BROOKINGS 44.31N 96.79W
09/11/2019 BROOKINGS SD LAW ENFORCEMENT
SEVERAL STREETS AROUND TOWN UNDER WATER.
&&Flood, McCook
- When
- September 11, 3:30 AM CST to September 16, 6:30 AM CST
- Where
- McCook County, 6.14 mi WSW of Bridgewater to 8.07 mi SE of Canistota
- Cause
- Heavy Rain
- Property damage
- $540,000
- Crop damage
- $52,000
- Reported by
- Emergency Manager
- Coordinates
- 43.504, -97.605
Excessive rainfall from September 10-12 (8.27 inches in Bridgewater, 7.14 inches 6 miles northwest of Montrose, 6.08 inches in Montrose) caused extensive areal flooding. Hardest hit were areas near Montrose, where rising waters in the East Fork of the Vermillion River encroached on eastern portions of the city and prompted a mandatory evacuation of areas along First Avenue from Highway 38 to Main Street on September 12. Numerous county and township roads were washed out. Interstate 90 was closed from Humboldt to Bridgewater on September 12 and portions remained closed through September 16. State Highway 38 was closed from Montrose to Salem. Significant ponding of water also occurred in Spencer and Bridgewater. Lake Vermillion Recreational Area was closed due to flooding and remained closed through September 26 while damage was cleaned up. Property damage costs are rough estimates. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Hanson
- When
- September 11, 5:00 AM CST to September 15, 5:00 PM CST
- Where
- Hanson County, 9.73 mi WSW of Rockport to 4.11 mi ESE of Rockport
- Cause
- Heavy Rain
- Property damage
- $510,000
- Crop damage
- $38,000
- Reported by
- Emergency Manager
- Coordinates
- 43.502, -97.962
September 10-12 brought up to 8.30 inches of rainfall at Alexandria, producing widespread areal flooding. The spillway at Hanson Lake washed out and damaged the roadway below the spillway. Numerous state, county and township roads were impassable due to water, including State Highway 42 east of Ethan. The property damage costs include estimates for public property losses. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Lake
- When
- September 11, 5:30 AM CST to 2:00 PM CST
- Where
- Lake County, 4.74 mi E of Nunda to 3.84 mi SE of Chester
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.179, -96.925
Significant ponding of water occurred over much of the area around Madison and Chester. Street flooding occured throughout much of Madison. Property damage costs are rough estimates.
Flood, Beadle
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Beadle County, 14.73 mi WSW of Virgil to 9.99 mi S of Iroquois
- Cause
- Heavy Rain
- Crop damage
- $90,000
- Reported by
- Other Federal Agency
- Coordinates
- 44.203, -98.698
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Brookings
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Brookings County, 6.06 mi SW of Sinai to 13.89 mi W of Medary
- Cause
- Heavy Rain
- Property damage
- $244,000
- Crop damage
- $204,000
- Reported by
- Emergency Manager
- Coordinates
- 44.197, -97.128
Flooding resulted in damage to public infrastructure including county and township roads and culverts. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Clay
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Clay County, 1.83 mi S of Burbank to 4.52 mi NNE of Dalesburg
- Cause
- Heavy Rain
- Crop damage
- $22,000
- Reported by
- Other Federal Agency
- Coordinates
- 42.724, -96.818
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Gregory
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Gregory County, 5.46 mi S of Paxton to 8.42 mi WSW of Ft Randall
- Cause
- Heavy Rain
- Property damage
- $205,000
- Crop damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.001, -99.532
Flooding resulted in crop losses and damage to public infrastructure including numerous county and township roads, culverts, and some bridges. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Hutchinson
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Hutchinson County, 5.21 mi SW of Tripp to 6.94 mi ESE of Menno
- Cause
- Heavy Rain
- Property damage
- $300,000
- Crop damage
- $294,000
- Reported by
- Emergency Manager
- Coordinates
- 43.173, -98.051
Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Kingsbury
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Kingsbury County, 6.4 mi SW of Esmond to 5.18 mi W of Oldham
- Cause
- Heavy Rain
- Property damage
- $52,000
- Crop damage
- $277,000
- Reported by
- Emergency Manager
- Coordinates
- 44.198, -97.851
Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Lincoln
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Lincoln County, 80.45 mi SSE of Oldham to 53.42 mi SSE of Oldham
- Cause
- Heavy Rain
- Crop damage
- $60,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.089, -96.920
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Miner
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Miner County, 9.87 mi W of Epiphany to 6.56 mi ESE of Canova
- Cause
- Heavy Rain
- Property damage
- $328,000
- Crop damage
- $69,000
- Reported by
- Emergency Manager
- Coordinates
- 43.852, -97.848
Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Minnehaha
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Minnehaha County, 4.04 mi SW of Pumpkin Center to 5.42 mi E of Benclare
- Cause
- Heavy Rain
- Property damage
- $881,000
- Crop damage
- $232,000
- Reported by
- Emergency Manager
- Coordinates
- 43.502, -97.127
Flooding resulted in crop losses and damage to public infrastructure including numerous county and township roads, culverts, and some bridges. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Sanborn
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Sanborn County, 9.79 mi SW of Cuthbert to 10.45 mi E of Farwell
- Cause
- Heavy Rain
- Property damage
- $92,000
- Crop damage
- $101,000
- Reported by
- Emergency Manager
- Coordinates
- 43.853, -98.330
Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Turner
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Turner County, 0.81 mi NE of Irene to 3.67 mi SE of Centerville
- Cause
- Heavy Rain
- Property damage
- $145,000
- Crop damage
- $57,000
- Reported by
- Emergency Manager
- Coordinates
- 43.087, -97.157
Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Union
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Union County, 5.45 mi W of Elk Pt to 7.7 mi SW of Elk Pt
- Cause
- Heavy Rain
- Crop damage
- $382,000
- Reported by
- Other Federal Agency
- Coordinates
- 42.685, -96.777
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Yankton
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Yankton County, 10.22 mi SW of Utica to 9.03 mi SW of Napa
- Cause
- Heavy Rain
- Property damage
- $165,000
- Crop damage
- $148,000
- Reported by
- Emergency Manager
- Coordinates
- 42.882, -97.631
Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Jerauld
- When
- September 12, 12:00 AM CST to September 16, 12:00 PM CST
- Where
- Jerauld County, 9.76 mi W of Crow Lake to 19.33 mi SSE of Lane
- Cause
- Heavy Rain
- Crop damage
- $34,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.937, -98.925
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Charles Mix
- When
- September 12, 12:50 AM CST to September 16, 6:00 AM CST
- Where
- Charles Mix County, 8.8 mi ESE of Greenwood to 2.57 mi NE of Wagner
- Cause
- Heavy Rain
- Property damage
- $230,000
- Crop damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 42.875, -98.218
Widespread areal flooding resulted after excessive rainfall from September 10-12, which brought 6.40 inches to Platte and 6.31 inches 2 miles northeast of Academy. Flooding resulted in crop losses and damage to public infrastructure including numerous county and township roads, culverts, and some bridges. Access was cut off to several homes with water rising to 6 to 12 inches deep across parts of Lake Andes. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Aurora
- When
- September 12, 1:00 AM CST to September 16, 8:00 AM CST
- Where
- Aurora County, 10.47 mi W of Aurora Center to 14.27 mi SE of Stickney
- Cause
- Heavy Rain
- Property damage
- $709,000
- Reported by
- Emergency Manager
- Coordinates
- 43.508, -98.788
Around 80 percent of Aurora County experienced water over county and township roads, with the greatest impacts over the southern half of the county. Travel was not recommended from Thursday through Sunday. Interstate 90 was briefly closed between Plankinton and Mount Vernon due to areas of water across the roadway. Property damage costs include damage to public infrastructure.
Flood, Davison
- When
- September 12, 1:00 AM CST to September 16, 6:00 AM CST
- Where
- Davison County, 3.19 mi SW of Metzgerville to 9.54 mi S of Ethan
- Cause
- Heavy Rain
- Property damage
- $15 million
- Crop damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 43.500, -98.319
Heavy rainfall from September 10-12 totalling 7 to 8 inches near Mitchell led to widespread areal flooding. Travel was significantly hampered across most of the county, including the closure of Interstate 90. Smaller creeks and ponding resulted in the closure of most township and county roads. Five miles south of Mitchell, a bridge over Enemy Creek was washed out, requiring a swift water rescue of one person who was overwhelmed by the current. Three residents located one-half mile east of this bridge were also evacuated from waist deep waters. This bridge was one of nine damaged across the county. A no-wake order was placed on Lake Mitchell due to extremely high water. Significant street flooding occurred around Mitchell for the better part of three days. Property damage costs are rough estimates. Flooding also resulted in the loss of crops. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Brule
- When
- September 12, 1:00 AM CST to September 15, 3:00 PM CST
- Where
- Brule County, 5.02 mi W of Bijou Hills to 2.88 mi ESE of Eagle
- Cause
- Heavy Rain
- Property damage
- $224,000
- Crop damage
- $27,000
- Reported by
- Emergency Manager
- Coordinates
- 43.515, -99.250
Red Lake expanded enough to flood cattle feed lots, which then contributed to an outbreak of Avian Botulism due to the contaminated water. Flooding resulted in crop losses and damage to public infrastructure including county and township roads, culverts, and some bridges. The property damage costs include estimates for public property losses. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Lake
- When
- September 12, 2:00 AM CST to September 16, 8:00 AM CST
- Where
- Lake County, 9.6 mi WSW of Orland to 8.83 mi SSE of Chester
- Cause
- Heavy Rain
- Property damage
- $1.4 million
- Crop damage
- $130,000
- Reported by
- Emergency Manager
- Coordinates
- 43.850, -97.368
Heavy rain from September 10-12 (as much as 8.81 inches 2 miles north of Chester, 7.36 inches 4 miles west northwest of Rutland, and 7.01 inches 2 miles south of Winfred) led to widespread areal flooding. Flooding was most significant around Madison, where ponding waters led to the evacuation of 30 people by boat and payloader. As many as 200 residences were inundated by water in Madison. Highway 34 was closed both east and west of Madison, Highway 19 was closed south of Madison, and travel was not advised across most of the county with water over most township and county roads. Lake Herman State Park was closed due to high water and remained so for most of the month. No wake zones were established on Lake Madison, Lake Herman, and Brant Lake. Other flooding resulted in the loss of crops and damage to public infrastructure including numerous county and township roads, culverts, and some bridges. Property damage costs are rough estimates. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Moody
- When
- September 12, 2:00 AM CST to September 16, 12:00 PM CST
- Where
- Moody County, 15.13 mi NNW of Colman to 11.66 mi SSW of Colman
- Cause
- Heavy Rain
- Property damage
- $604,000
- Crop damage
- $62,000
- Reported by
- Emergency Manager
- Coordinates
- 44.194, -96.886
Flooding resulted in some crop loss and extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges. The property damage costs include estimates for public property losses. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Douglas
- When
- September 12, 7:00 AM CST to September 15, 8:00 PM CST
- Where
- Douglas County, 2.37 mi SW of Joubert to 5.52 mi SSE of Delmont
- Cause
- Heavy Rain
- Property damage
- $21,000
- Crop damage
- $59,000
- Reported by
- Emergency Manager
- Coordinates
- 43.396, -98.704
Water was ponding over Highway 44 one-half mile west of the intersection with U.S. Highway 281. In addition, numerous county and township roads were inundated with water for several days and some loss of crops occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, September 11 to 30, 2019$2.5 million · 33 events
- Tornadoes and Hail in Colorado, September 11, 2019EF2 · 45 events
- Tornado and Hail in Michigan, September 11, 2019$1.7 million · EF0 · 8 events
- Flash Flooding and Hail in Nebraska, September 11 to 12, 2019$200,000 · 2.5 in hail · 37 events
- Flash Flooding in South Dakota, September 11 to 12, 2019$700,000 · 5 events
- Tornado and Damaging Wind in Minnesota, September 11, 2019$185,000 · EF1 · 2 events
- Flooding in Minnesota, September 11 to 22, 2019$230,000 · 15 events
- Flooding in South Dakota, September 11 to 21, 2019$330,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, September 11, 20191 injured · $68,000 · 60 kt wind · 14 events
- Flooding in Iowa, September 11 to 30, 2019$110,000 · 11 events
- Flooding in South Dakota, September 11 to 21, 2019$150,000 · 3 events
- Flash Flooding in Wisconsin, September 11, 2019$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 858487, 858483, 858201, 863246, 863247, 863248, 863249, 863250, 863251, 863252, 863253, 863254, 863255, 863256, 863257, 863258, 864136, 858493, 857403, 858232, 860525, 858221, 860514, 858491.